Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 201, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2017, 3:41 AM CDT for Dallas County, Polk County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 3:41 AM CDT (08:41 UTC)
- Expired
- Jun 28, 2017, 4:04 AM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 21 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
667
WUUS53 KDMX 280841
SVRDMX
IAC049-153-280930-
/O.NEW.KDMX.SV.W.0201.170628T0841Z-170628T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
341 AM CDT WED JUN 28 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Polk County in central Iowa...
Southeastern Dallas County in central Iowa...
* Until 430 AM CDT.
* At 341 AM CDT, a severe thunderstorm was located over De Soto, or
near Adel, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Grimes, Adel, Windsor Heights, Polk City,
Saylorville, Dallas Center, Granger, De Soto, Van Meter, Jordan
Creek Town Center, Saylorville Lake and Merle Hay Mall.
This includes the following highways...
Interstate 35 near mile marker 72, and between mile markers 87 and
92.
Interstate 80 between mile markers 107 and 138.
Interstate 235 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4158 9413 4185 9375 4167 9350 4150 9396
4150 9404
TIME...MOT...LOC 0841Z 232DEG 38KT 4157 9400
HAIL...1.00IN
WIND...60MPH
$$
Donavon2 follow-up statements
458
WWUS53 KDMX 280856
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
356 AM CDT WED JUN 28 2017
IAC049-153-280930-
/O.CON.KDMX.SV.W.0201.000000T0000Z-170628T0930Z/
Polk IA-Dallas IA-
356 AM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN POLK AND SOUTHEASTERN DALLAS COUNTIES...
At 356 AM CDT, a severe thunderstorm was located near Van Meter, or
near Adel, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Grimes, Adel, Windsor Heights, Polk City,
Saylorville, Granger, Big Creek Lake, Saylorville Lake, Valley West
Mall, Merle Hay Mall, Jordan Creek Town Center and Weh-Weh-Neh-Kee
State Park.
This includes the following highways...
Interstate 35 between mile markers 87 and 92.
Interstate 80 between mile markers 114 and 138.
Interstate 235 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4163 9399 4185 9375 4167 9350 4153 9392
TIME...MOT...LOC 0856Z 223DEG 36KT 4157 9396
HAIL...1.00IN
WIND...60MPH
$$
Donavon867
WWUS53 KDMX 280904
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
404 AM CDT WED JUN 28 2017
IAC049-153-280913-
/O.CAN.KDMX.SV.W.0201.000000T0000Z-170628T0930Z/
Polk IA-Dallas IA-
404 AM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK AND
SOUTHEASTERN DALLAS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4163 9399 4185 9375 4167 9350 4153 9392
TIME...MOT...LOC 0902Z 232DEG 38KT 4162 9388
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:52 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 27, 11:52 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1152 PM CDT Tue Jun 27 2017 .SHORT TERM.../Tonight through Wednesday/ Issued at 158 PM CDT Tue Jun 27 2017 The primary concern through the period will be convective trends into Wednesday as an MCS is expected to develop across the High Plains and reach Iowa during the early morning hours Wednesday. There will be a pronounced regime change heading into this with a return to more seasonal temperature and humidity levels in just a short amount of time. Dewpoints may rise 20+F in 12-14 hours in many locations. Sharply increasing warm/theta-e advection will advance through Iowa this evening, but initially be moisture starved with little sensible weather. However kinematic forcing ahead the current WY/MT short wave will work with persistent Plains return flow to moisten our upstream airmass and feed MCS development. MUCAPEs should be 1500-3000 j/kg into early tomorrow morning west. This diminishes by 09z however which supports the west to east gradient noted in the SPC Day 1 outlook and 3hr Calibrated Severe Probs per the 09z SREF. 35-50kts of inflow per 300-305K isent surfaces will support the MCS in some form into the night however, likely based on shallow convergence and outflow with some suggestions that the synoptic warm front will try to surge to northern Iowa or farther north. It will not take much to get re-generation by tomorrow afternoon however with most models suggesting uncapped 2000-3000 j/kg MLCAPEs and 35-45kt of 0-6km shear favorably oriented to the approaching boundary for discrete cells or at least small clusters. This will support all modes of severe weather, most likely over central and southeast sections, and fully expect current SPC Day 2 Slight Risk to be upgraded once confidence in location can be better pinned down after overnight outflow shows its hand. One interesting note is that the convection allowing model ARW cores are less aggressive than one might expect per the aforementioned shear and instability based on updraft helicity vs NMM cores, which are often on the higher end anyways. Thus there is still some uncertainty with the tornado potential versus more likely damaging wind and hail. If local outflow does not favorably augment 0-1 SRH the general synoptic regime, broad SW low level flow, would seem to be less favorable for tornadoes. .LONG TERM.../Wednesday night through Tuesday/ Issued at 158 PM CDT Tue Jun 27 2017 The potential for additional strong to severe thunderstorms Wednesday night through Thursday is the focus of the extended forecast. Thunderstorm development Wednesday night will be ongoing near a cold front extended from northeast to southwest Iowa. Ahead of the front, an unstable airmass is expected with forecast models progging MU CAPE values over 2500 j/kg along with a strengthening and veering low level jet near 30-50 knots. Numerous strong to severe thunderstorms will develop along this boundary during the evening and overnight hours aided by the passage of a shortwave in zonal flow aloft. Damaging winds, large hail, heavy rain and a few tornadoes within a few hours of initiation will be possible. The surface front looks to become parallel to the zonal flow overnight Wednesday into Thursday morning shifting the focus for showers and thunderstorms and heavy rain to southern Iowa. Surface low deepens on Thursday across Kansas in response to a deepening upper trough over the Dakotas with favorable moisture transport over east west oriented surface boundary. Another round of strong to severe thunderstorms will develop with shortwave kicking ahead of a deepening upper trough. Along with heavy rain, all modes of severe weather will be possible including tornadoes with thunderstorm development near the front. Thunderstorms will end west to east across the state Friday with boundary exiting into the Mid-Mississippi Valley. The upper trough digs over the Midwest Saturday. Northwest winds will increase with windy conditions expected from strong mixing. A few showers and thunderstorms will be possible over northern Iowa Saturday afternoon and evening aided by daytime heating and another shortwave rotating around the base of the upper low. Next week, the pattern shifts to northwest flow aloft over Iowa with an upper ridge building over the Rockies. Could see another round of showers and thunderstorms on Monday before warmer and drier weather returns. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1152 PM CDT Tue Jun 27 2017 Showers and storms still expected to move through much of the state tonight, with the activity expected across the south pushing slower across NE than previously expected. Therefore have adjusted timing. Should see additional activity by late afternoon so have highlighted with VCTS or VCSH depending on greater confidence and where better chance for thunder expected. Low level wind shear still possible through sunrise especially across the western sites, then gusty south to southwesterly winds expected Wednesday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Small LONG TERM...Angle AVIATION...Beerends
Hazardous weather outlook, Jun 27, 3:34 PM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 334 PM CDT Tue Jun 27 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-282045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 334 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to potentially severe thunderstorms are forecast to develop over western portions of Iowa after midnight and will spread eastward Wednesday morning. Large hail and damaging winds look to be the primary threat, but an isolated tornado or two cannot be completely ruled out. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms Wednesday morning are likely to diminish in coverage and intensity across eastern portions of Iowa after sunrise. A second round of strong to severe storms will develop by the afternoon over central to western Iowa. Large hail, damaging winds and even a few isolated tornadoes are possible. Additional strong to severe thunderstorms are forecast Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late tonight and likely again Wednesday afternoon.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Story | 30 min |
| Jun 28, 2:23 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 52 min |
| Jun 28, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 39 min |
| Jun 28, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 50 min |
| Jun 28, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 41 min |
| Jun 28, 4:08 PM CDT | Tornado Warning | DMX | Adair, Dallas, Madison | 37 min |
| Jun 28, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 40 min |
| Jun 28, 4:22 PM CDT | Tornado Warning | DMX | Adair, Adams, Cass | 23 min |
| Jun 28, 4:25 PM CDT | Tornado Warning | DMX | Adair, Madison | 35 min |
| Jun 28, 4:28 PM CDT | Tornado Warning | DMX | Adair, Dallas, Guthrie, Madison | 32 min |
| Jun 28, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 42 min |
| Jun 28, 4:46 PM CDT | Tornado Warning | DMX | Adair, Adams, Union | 29 min |
| Jun 28, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 41 min |
| Jun 28, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 39 min |
| Jun 28, 4:53 PM CDT | Tornado Warning | DMX | Taylor | 52 min |
| Jun 28, 4:56 PM CDT | Tornado Warning | DMX | Adair, Madison | 37 min |
| Jun 28, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 38 min |
| Jun 28, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 49 min |
| Jun 28, 5:11 PM CDT | Tornado Warning | DMX | Adair, Madison, Union | 34 min |
| Jun 28, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 24 min |
| Jun 28, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jun 28, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 40 min |
| Jun 28, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold, Taylor | 66 min |
| Jun 28, 5:41 PM CDT | Tornado Warning | DMX | Clarke, Madison, Union | 34 min |
| Jun 28, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 2 min |
| Jun 28, 5:55 PM CDT | Tornado Warning | DMX | Marion, Warren | 35 min |
| Jun 28, 6:14 PM CDT | Tornado Warning | DMX | Jasper, Marion | 31 min |
| Jun 28, 6:18 PM CDT | Tornado Warning | DMX | Warren | 27 min |
| Jun 28, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 22 min |
| Jun 28, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 46 min |
| Jun 28, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 39 min |
| Jun 28, 6:44 PM CDT | Tornado Warning | DMX | Marion, Warren | 31 min |
| Jun 28, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.